Maine, 2009

Flooding in Maine, April 5 to 6, 2009

April 5 to 6, 2009 · NWS CAR · 2 events in 1 county or zone

An ice jam on the Big Black River at Depot Mountain caused minor flooding. The river rose to around flood stage at which point river levels stabilized.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

An ice jam on the Big Black River at Depot Mountain caused minor flooding. The river rose to around flood stage at which point river levels stabilized. The flooding affected wilderness areas of the North Maine Woods bordering the river. A second ice jam caused similar brief minor flooding with river levels rising to around flood stage for an hour before receding with the release of the ice jam.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 5, 3:43 AM EST, 4 hours 2 minutes earlier.

Area forecast discussion, Apr 5, 3:43 AM EST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
443 AM EDT SUN APR 5 2009

.SYNOPSIS...
LOW PRESSURE WILL MOVE EAST OF THE REGION TODAY. HIGH PRESSURE WILL
BRIEFLY BUILD ACROSS THE REGION LATE TODAY INTO MONDAY AND THEN
ANOTHER LOW WILL APPROACH THE REGION LATER MONDAY INTO TUESDAY.
COOL AND UNSETTLED CONDITIONS WILL THEN PERSIST THROUGH LATE WEEK.
&&

.NEAR TERM /THROUGH TONIGHT/...

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
WEAK RDG OF HGH PRES WILL BE ACROSS THE FA AT THE START OF THE SHORT
TERM PERIOD... W/ PLENTY OF LOW-LVL MOISTURE FROM RECENT RAINS AND
CONTG SNOW MELT...WOULD XPCT MAINLY CLOUDY SKIES THO W/ THE WEAK
RDG ACROSS THE AREA AT THE SFC AND ALOFT ERLY MON...WOULD NOT BE
SURPRISED TO SEE JUST P/C SKIES AT SOME LOCATIONS DURING THE AM
HRS. REGARDLESS...THESE WILL BE SHORT-LIVED AS NXT SYSTEM IS FCST
TO BE TAKING SHAPE OVR THE SERN GRT LAKES MON AM. THIS SYSTEM IS
XPCTD TO PRODUCE THICKENING CLDS FROM SW-NE ON MON W/ RAIN
SPREADING INTO OUR WRN AND SWRN ZNS ERLY MON AFTN AND REACHING OUR
FAR NERN ZNS MON EVE... SFC LOW PROGGED TO TRCK SLOWLY NE INTO SRN
QUEBEC BY ERLY TUE W/ AN ASSOCIATED OCLD FRONT ROTATING AROUND
THIS SYSTEM AND INTO OUR SRN ZNS BY ERLY TUE. AHEAD OF THIS
OCLN...STRONG SERLY ONSHORE FLOW SHOULD RESULT IN ABUNDANT
MOISTURE TRANSPORT NWWRD ACROSS THE FA RESULTING IN RAINFALL
AMOUNTS OF 1-2 INCHES ACROSS THE FA. LATEST NAM/GFS SHOW A SERLY
LOW LVL JET OF 60-65 KTS INTO OUR COASTAL DOWNEAST ZNS OVRNGT MON
IN ADVANCE OF THIS OCLN SO LATER SHIFTS WILL LIKELY NEED TO
CONSIDER A HGH WND WATCH FOR OUR COASTAL ZNS FOR MON NGT INTO ERLY
TUE. XPCT THE STEADY PRECIP TO CUT OFF RATHER QUICKLY W/ THE
PASSING OF THE SFC OCLN TUE AM AND BECOME MUCH MORE SHOWERY DURING
THE AFTN ON TUE AS THIS OCLN LIFT N OF THE AREA.
&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
SFC STORM SYSTEM DISCUSSED IN THE SHORT TERM SECTION WILL CONT TO
SLOWLY DRIFT NNW TUE NGT TO A POSN JUST E OF JAMES BAY BY LATER
WED... UPPER LEVEL TROF AXIS IS FCST TO REMAIN ACROSS THE REGION
THRU THE REMAINDER OF THE WEEK AND W/ COOL CYCLONIC LOW-LVL FLOW
IN PLACE ACROSS THE AREA...XPCT COOL AND UNSETTLED CONDS TO
PERSIST THRU LATE WEEK.
&&

.AVIATION /07Z SUNDAY THROUGH THURSDAY/...

MAINLY VFR CONDS XPCTD W/ WEAK HGH PRES MON AM THO COULD BE SOME
LINGERING LOW CLOUDS AND PSBLY FOG ERLY ON... THIS WILL GIVE WAY
TO DETERIORATING CONDS TO IFR LATER MON AFTN AND MON NGT IN
RAIN/LOW CLDS AND FOG AND CONT INTO TUE... VARIABLE CONDS THEN
XPCTD TUE NGT THRU THU AS COOL...DAMP AND UNSETTLED WX PTRN
REMAINS IN PLACE ACROSS THE AREA.
&&

.MARINE...
NEAR TERM:

SHORT TERM: GALE CONDS XPCTD TO DVLP OVR THE WATERS MON NGT AND
PERSIST INTO TUE... W/ CURRENT SCA HEADLINE UP FOR HAZARDOUS
SEAS...WILL HOLD OFF ON ISSUING A GALE WATCH ATTM...
&&

.HYDROLOGY...
WILL CONTINUE THE FLOOD WATCH FOR OUR CENTRAL AND SOUTHERN
AREAS... MOST RIVERS IN THE WATCH AREA HAVE BEGUN TO SLOWLY DROP.
HOWEVER...RIVERS REMAIN QUITE HIGH AND THE THREAT OF FLOODING FROM
SUDDEN ICE MOVEMENT PERSISTS.

AN AREAL FLOOD WARNING CONTINUES FOR NW AROOSTOOK COUNTY WHERE
THE ST JOHN RVR AT NINE MILE BRIDGE REMAINS ABV FLOOD STAGE. THE
BIG BLACK RVR IS CURRENTLY IN ACTION STAGE AND APPROACHING MINIMAL
FLOOD STAGE. LATE LAST NIGHT...ICE MOVEMENT ON THE ST JOHN AT
DICKEY CAUSED A SUDDEN RISE TO JUST OVR 20 FEET BUT THAT ICE JAM
HAS RELEASED AND THE RVR HAS FALLEN BACK BELOW 10 FEET.

ANOTHER STORM SYSTEM MONDAY NIGHT INTO TUE LOOKS AS THO IT WILL
PRODUCE ANYWHERE FROM .5-.75 INCHES UP TO LOCALLY 2.0 INCHES OF
RAIN ACROSS THE FA. THIS WILL COMBINE W/ RECENT RAINS AND
SNOW MELT TO KEEP THE THREAT OF FLOODING HIGH. THE DAY SHIFT WILL LIKELY
NEED TO ISSUE ANOTHER FLOOD WATCH FOR MON NGT THRU TUE...

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH THROUGH THIS EVENING
     FOR MEZ010-011-015>017-029>032.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 PM EDT THIS
     AFTERNOON FOR ANZ050>052.

&&

NEAR TERM...MIGNONE
SHORT TERM...KHW
LONG TERM...KHW
AVIATION...MIGNONE
MARINE...MIGNONE/KHW
HYDROLOGY...KHW/MIGNONE
Hazardous weather outlook, Apr 5, 3:28 AM EST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
428 AM EDT SUN APR 5 2009

MEZ001>006-060830-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
428 AM EDT SUN APR 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STRONG LOW PRESSURE WILL AFFECT THE AREA MONDAY NIGHT INTO TUESDAY WITH
ANOTHER ROUND OF RAIN. WITH RIVERS ON THE RISE FROM RECENT RAINS
AND SNOW MELT...EXPECTED RAINFALL AMOUNTS OF ONE TO POSSIBLY TWO
INCHES FROM THIS UPCOMING STORM...WILL RESULT IN A CONTINUED
THREAT OF FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ010-011-015>017-029>032-060830-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
428 AM EDT SUN APR 5 2009

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STRONG LOW PRESSURE WILL AFFECT THE AREA MONDAY NIGHT INTO TUESDAY WITH
ANOTHER ROUND OF RAIN. WITH RIVERS ON THE RISE FROM RECENT RAINS
AND SNOW MELT...EXPECTED RAINFALL AMOUNTS OF ONE TO POSSIBLY TWO
INCHES FROM THIS UPCOMING STORM...WILL RESULT IN A CONTINUED
THREAT OF FLOODING. THERE IS ALSO A THREAT OF HIGH WINDS ALONG
COASTAL AREAS MONDAY NIGHT INTO EARLY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-060830-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
428 AM EDT SUN APR 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MIGNONE/KHW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Aroostook

When
April 5, 7:45 AM EST to 1:15 PM EST
Where
Aroostook County, 5.38 mi SSW of Saint Pamphile to 11.41 mi SW of Saint Pamphile
Cause
Ice Jam
Reported by
River/Stream Gage
Coordinates
46.850, -69.750

An ice jam on the Big Black River at Depot Mountain caused minor flooding. The river rose to flood stage then stabilized. The river held around flood stage until the ice jam released. The flooding affected wilderness areas of the North Maine Woods bordering the river.

Flood, Aroostook

When
April 6, 3:00 AM EST to 4:00 AM EST
Where
Aroostook County, 5.38 mi SSW of Saint Pamphile to 11.41 mi SW of Saint Pamphile
Cause
Ice Jam
Reported by
River/Stream Gage
Coordinates
46.850, -69.750

An ice jam on the Big Black River at Depot Mountain caused brief minor flooding. The river rose to flood stage then stabilized. The river held around flood stage for an hour until the ice jam released. The flooding affected wilderness areas of the North Maine Woods bordering the river.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2009Every state in 2009This day in weather historyWarnings in Maine, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156742, 156743.